Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 53, NWS Albuquerque, NM

December 20, 2018

NWS Albuquerque, NM issued this red flag warning at Dec 20, 2018, 2:23 PM MST. It took effect at Dec 21, 2018, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 2:23 PM MST (21:23 UTC)
In effect from
Dec 21, 2018, 12:00 PM MST
Expired
Dec 21, 2018, 5:00 PM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

954 
WWUS85 KABQ 202123
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
223 PM MST Thu Dec 20 2018

...RED FLAG WARNING IN EFFECT FRIDAY DUE TO STRONG WINDS AND LOW 
HUMIDITY FOR THE EAST CENTRAL PLAINS AND THE NORTHEAST HIGHLANDS 
BELOW SIGNIFICANT SNOWPACK...

.An upper level disturbance passing to our north will tighten the
pressure gradient over New Mexico and increase westerly winds on
Friday. Temperatures will be 10 to 20 degrees above normal with 
low humidity and high Haines indices. Critical fire weather 
conditions are likely for three to five hours Friday afternoon 
across the Northeast Highlands and East Central Plains. Marginal 
critical fire weather conditions are likely for the remainder of 
eastern New Mexico.

NMZ103-108-211400-
/O.UPG.KABQ.FW.A.0049.181221T1900Z-181222T0000Z/
/O.NEW.KABQ.FW.W.0053.181221T1900Z-181222T0000Z/
Northeast Highlands-East Central Plains-
223 PM MST Thu Dec 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM MST FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 5 PM MST Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The East Central Plains and the Northeast
  Highlands below significant snowpack Friday afternoon.
 
* 20 FOOT WINDS...West 20 to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...Minimum values of 10 to 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
311 
WWUS85 KABQ 210953
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
253 AM MST Fri Dec 21 2018

...RED FLAG WARNING IN EFFECT TODAY DUE TO STRONG WINDS AND LOW 
HUMIDITY FOR THE EAST CENTRAL PLAINS AND THE NORTHEAST HIGHLANDS 
BELOW SIGNIFICANT SNOWPACK...

.An upper level disturbance passing to our north will produce 
increased westerly winds today. Temperatures will be 10 to 20 
degrees above normal with low humidity and high Haines indices. 
Critical fire weather conditions are likely for three to five 
hours this afternoon across the Northeast Highlands and East 
Central Plains. Marginal critical fire weather conditions are 
likely for the remainder of eastern New Mexico.

NMZ103-108-220000-
/O.CON.KABQ.FW.W.0053.181221T1900Z-181222T0000Z/
Northeast Highlands-East Central Plains-
253 AM MST Fri Dec 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM MST
THIS AFTERNOON...

* AREA AND TIMING...The East Central Plains and the Northeast
  Highlands below significant snowpack this afternoon. 

* 20 FOOT WINDS...West 20 to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...Minimum values of 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Dec 20, 10:35 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 20, 10:35 AM MST, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1035 AM MST Thu Dec 20 2018

.AVIATION...
18Z TAF CYCLE
VFR all terminals the next 24 hrs with clear skies through tonight.
A veil of high clouds will approach NM from the west by sunrise
Friday. Southwest winds will then increase aft 16Z Friday as a lee
side trough develops across eastern NM.

Guyer

&&

.PREV DISCUSSION...232 AM MST Thu Dec 20 2018...
.SYNOPSIS...
Much less wind today, though cooler temperatures are expected across
the plains. Breezy to windy conditions will return on Friday for the
plains with gusts between 40 and 50 mph possible. Temperatures across
the plains will also soar to near 20 degrees above normal, while
humidity values plummet below 15 percent. This will yield critical
fire weather conditions, yes, on the first day of winter. Several
weak systems will cross the state over the weekend through Monday,
but little, if any, precipitation is expected, though cloud cover
should increase. A stronger storm system is still expected Christmas
Day through the day after Christmas, which may bring snow to portions
of the state.

&&

.DISCUSSION...
Quiet day in store for the Land of Enchantment as an upper level
ridge slowly moves eastward across the southwest ConUS. Temperatures
will be colder across the plains following the passage of a cold
front, but highs should still be right near normal.

The upper level ridge will flatten on Friday as a shortwave crosses
the central/northern Rockies. Winds will increase once again,
especially along and east of the central mountain chain. Models
suggest 700 mb winds of 50-55kts along the east slopes of the central
mountain chain and eastward along the I-40 corridor. Current forecast
is for wind gusts near 50 mph along the Sangre de Cristo Mountains
and CQC, but there is some concern that models have mixing heights
too low, and if so, winds could trend upward. The strong downsloping
component will also allow high temperatures to climb between 15 and
20 degrees above normal and daytime humidities to fall below 15
percent. This will lead to critical fire weather conditions in some
areas. More on that in the Fire Weather section below.

Another back door front will slide into the plains Friday night and
early Saturday, dropping high temperatures for Saturday back toward
normal, though still above normal in most places. A shortwave trough
will clip northeast NM on Saturday night, and this still looks to be
a dry system, but temperatures will cool further for Sunday. Models
are even showing another weak wave cross NM on Sunday. The GFS, in
particular, has some light QPF associated with it but not quite
ready to bite on that yet.

Additional weak perturbations in the upper level flow will continue
through Monday, before a stronger system sets eyes on NM for
Christmas and the day after. It looks like precipitation will start
near the Four Corners Christmas afternoon before spreading eastward
Christmas night into the 26th. At this point, it does seem like the
mountains should see at least light snow accumulations Christmas
night, with a mix of rain and snow initially at lower elevations,
before turning over to all snow. It should be noted there are still
several differences between the extended models, and changes in the
forecast are likely.

34

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FOR THE EAST CENTRAL
PLAINS AND NORTHEAST HIGHLANDS OF NEW MEXICO ON FRIDAY...

A weak back door cold front has drifted south through the eastern
plains early this morning, but will wash out before noon. Even so,
there will be some cooling in the east today. A ridge of high
pressure will be approaching NM today and winds will be much less
than on Wednesday. Minimum relative humidities today will be
mostly in the 20 to 30 percent range. High clouds and above normal
low temperatures are forecast tonight with mostly good to excellent
humidity recoveries.

The ridge of high pressure will get squashed south Friday as a short
wave trough zips by to our north. The resulting zonal flow will
bring another round of wind Friday, but not as strong or widespread
as Wednesday. Favored areas will be the east slopes of the central
mountains and adjacent highlands. Temperatures will be 15 to 20
degrees above normal in the east, while humidities plummet to
between 10 and 18 percent. Haines values will be moderate to high
(5 to 6). Even though the calender says it's the start of winter
Friday, we have opted to issue a Fire Weather Watch for zones
103 and 108 for most of Friday afternoon.

The weekend will be mostly dry. Back door cold fronts will impact
the east Friday night and Saturday night while two short wave
troughs cross near or over NM Saturday and Sunday. Saturday's
trough will pass to our north, while Sunday's will cross northern
NM, perhaps setting off a few snow showers over the high elevations
of the northwest mountains. Temperatures will remain above normal in
the west, near normal in the east. Minimum humidities will be in the
20s and 30s while recoveries will be good to excellent.

Monday will be dry and a little milder as the flow backs from
northwest to west. A trough coming onto the West Coast Monday will
deepen and form a closed low as it dives southeast toward NM. The
low will be near the Four Corners area by late Christmas Day and
cross northern NM Christmas night. Precipitation will break out
Tuesday over the west, northwest and north central areas, mostly in
the form of snow, with rain relegated to the lower valleys. Snow will
move east Tuesday night and continue into Wednesday. Snow
accumulations will be likely on the higher terrain. Temperatures will
lower while humidities rise Tuesday and Wednesday.

Another upper level disturbance is forecast to approach Thursday
with mountain snow showers possible and chilly temperatures area
wide.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for the following zones...
NMZ103-108.

&&
Hazardous weather outlook, Dec 20, 2:46 AM MST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
246 AM MST Thu Dec 20 2018

NMZ501>540-211200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
246 AM MST Thu Dec 20 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions are set to return on Friday, the
first day of winter, across the Northeast Highlands and East Central
Plains due to strong winds and low humidity values. Westerly winds
may gusts near 50 mph along the Sangre de Cristo Mountains and areas
near Clines Corners.

Big changes will be in store by Christmas. A storm system may bring
accumulating snow to the northern mountains late Christmas day
through the day after.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:41 AM MSTFire Weather WatchABQ12 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.